Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

IUD removed. Missing periods. PG test negative. Feeling bloated, cramps and gas. Could I be pregnant?

User rating for this question
Very Good
Answered by
Practicing since : 2008
Answered : 689 Questions
I had my IUD removed (non hormonal) on the 4th of October (we did the deed on the 6th) and my last period was on the 23rd of September. My cycle is usually a spot on 23 day cycle. My period was due on the 16th of October and has still not arrived. I have had brownish mucus- today a bit watery, negative pregnancy test , metallic taste in my mouth, bloating, cramps and gas. Could I be pregnant ? By my calculations I ovulated around the 1st of October so thought it would be too late to get pregnant. We are trying to conceive. I hope you can answer my question. Thanks.
Posted Thu, 8 Nov 2012 in Early Pregnancy Signs and Symptoms
Answered by Dr. Asra Ishtiaq Ahmed 1 hour later
Hello there.

Thanks for writing to us.

Once your IUD is removed, light bleeding or spotting for up to a week can occur. Also after IUD removal, it can take almost 3months for normal bleeding pattern to return. Abdominal cramps are also common after IUD removal.
Upon removal of an IUD, fertility can return very quickly. So unprotected intercourse at any time after IUD removal can result in pregnancy. Because of this as soon as the IUD is removed, either a new IUD should be placed or a new method of contraception should be begun immediately if you do not wish to conceive.
In your case you want to conceive. Its not necessary that a woman can conceive only during the time of ovulation. Chances of conceiving are highest during the ovulation period (mid cycle days) but there is chance of conceiving before and after that also.
As per your 23 day cycle history, you should have got menses by now. But since you did not menstruate as yet, pregnancy can be a possibility. But since your pregnancy test is negative, I feel the brownish spotting you have is because of the IUD removal. Delay in periods can also be attributed to IUD use.
So I suggest you just wait for your periods. Brownish spotting might be an indicator that you would soon start your periods. In case you dont, you can repeat your pregnancy test . If negative, get an ultrasound abdomen. If normal, then you can take medication (progesterone) for withdrwal bleeding from your gynecologist.
The other option is you wait for your periods. If your pregnancy test is negative, you just relax. This is the first cycle which is altered in your case. Moreover you got your IUD removed this month so bleeding changes are expected. If delayed periods persist in subsequent 2 cycles, you need a complete evaluation with certain tests to know the cause.
Meanwhile you can keep taking folic acid tablet daily. Its advisable if you plan to conceive.

The other possibility of brownish discharge, bloating and cramps can be genital infections. If you have discharge which is persisting with foul smell, then you should get your XXXXXXX examination done by a gynecologist to rule out infections.

I hope I have answered your query.
Kindly revert if you have further doubts.
Take care.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor